Activate Now
 
ProHealth health Vitamin and Natural Supplement Store and Health
Home  |  Log In  |  My Account  |  View Cart  View Your ProHealth Vitamin and Supplement Shopping Cart
800-366-6056  |  Contact Us  |  Help
Facebook Google Plus
Fibromyalgia  Chronic Fatigue Syndrome & M.E.  Lyme Disease  Natural Wellness  Supplement News  Forums  Our Story
Store     Brands   |   A-Z Index   |   Best Sellers   |   New Products   |   Deals & Specials   |   Under $10   |   SmartSavings Club

Trending News

Patient Insights into the Design of Technology to Support a Strengths-Based Approach to Health Care.

Greater intake of dietary omega-3 fatty acids associated with lower risk of diabetic retinopathy

SURVEY: Weight Management & Chronic Illness

Japanese green tea consumers have reduced risk of dementia

Researchers find herpes strain in the nervous system

Do Nothing, Accomplish Everything! The Connection Between Breathing and Healing

Nature Heals

Best Herbs to Help With Insomnia

Choline: Why You Should Eat Your Egg Yolks and Take Krill

Calcium, vitamin D supplementation associated improved stroke recovery

 
Print Page
Email Article

Milnacipran-Associated Morbilliform Rash and Serotonin Toxicity

  [ 1 vote ]   [ Discuss This Article ]
www.ProHealth.com • July 19, 2013


Editor's comment: Although rare, a morbilliform rash and/or serotonin toxicity can be serious side effects of milnacipran (Savella).  A morbilliform rash is one that has a flat reddish base with a raised eruption in the center, resembling measles.  Serotonin toxicity (also called Serotonin Syndrome) is a potentially life-threatening condition resulting from elevated levels of serotonin, usually due to ingestion of two or more drugs (for example, MAOIs, SSRIs) that interfere with serotonin metabolism at different points.  The following abstract is a case study of a patient who developed a morbilliform rash and serotonin toxicity after adding milnacipran to the medications she was already taking. 

Occurrence of milnacipran-associated morbilliform rash and serotonin toxicity.

By Amanda M. Huskey, Cassandra C. Thomas, and James Aubrey Waddell

Abstract:

OBJECTIVE: To report the development of morbilliform rash and serotonin toxicity after the addition of milnacipran to a patient's medication therapy.

CASE SUMMARY: A 57-year-old white female presented to the emergency department because of a full-body morbilliform rash, which appeared 9 days after initiation of milnacipran 50 mg twice daily. In the emergency department the patient's vital signs were: heart rate 121 beats/min, blood pressure 180/100 mm Hg, and temperature 38.9 °C. The patient reported diarrhea, nausea, dizziness, restlessness, and increased muscle pain.

Her history included recurrent breast cancer first diagnosed in 1999, hypertension, fibromyalgia, depression, osteopenia, gastroesophageal reflux disease, insomnia, and endometriosis. Her home medications included milnacipran, fluoxetine, alprazolam, zolpidem, zoledronic acid, anastrozole, doxepin, ranitidine, levocetirizine, doxazosin, tramadol, vitamin D, and ferrous gluconate.  The patient's increased heart rate, blood pressure, and temperature, as well as restlessness, self-reported diarrhea and nausea, and self-reported increase in muscle pain, indicated serotonin toxicity.

Milnacipran, fluoxetine, and tramadol were discontinued, while doxepin was continued. Treatment consisted of acetaminophen, diphenhydramine, methylprednisolone, promethazine, and hydralazine 10 mg intravenously. The following morning all vital signs were within normal limits and the patient's diarrhea, nausea, dizziness, restlessness, and muscle pain resolved. She was discharged the following morning. The rash had resolved after day 2 of hospital discharge, which was the fourth day after discontinuation of milnacipran.

DISCUSSION: Given the patient's symptoms, the timing of symptom onset, the patient's history, and findings on physical examination, as well as use of the Naranjo probability scale, milnacipran was deemed the probable cause of the morbilliform reaction and serotonin toxicity. Only 1 case report of rash and 2 case reports of serotonin syndrome associated with milnacipran have been reported.

CONCLUSIONS: It is important to increase awareness of the possibility of developing morbilliform rash and serotonin toxicity with milnacipran therapy, as both conditions can be associated with poor outcomes if not detected early and treated appropriately.

Source: The Annals of Pharmacotherapy, July 2013. By Amanda M. Huskey, Cassandra C. Thomas, and James Aubrey Waddell. PharmD Student, College of Pharmacy, University of Tennessee, Knoxville, TN.




Post a Comment

Featured Products From the ProHealth Store
Vitamin D3 Extreme™ Mitochondria Ignite™ with NT Factor® FibroSleep™

Looking for Vitamins, Herbs and Supplements?
Search the ProHealth Store for Hundreds of Natural Health Products


Article Comments



Be the first to comment on this article!

Post a Comment


 
Natural Pain Relief Supplements

Featured Products

FibroSleep™ FibroSleep™
The All-in-One Natural Sleep Aid
Energy NADH™ 12.5mg Energy NADH™ 12.5mg
Improve Energy & Cognitive Function
Ultra ATP+, Double Strength Ultra ATP+, Double Strength
Get energized with malic acid & magnesium
Ultra EPA  - Fish Oil Ultra EPA - Fish Oil
Ultra concentrated source of essential fish oils
Vitamin D3 Extreme™ Vitamin D3 Extreme™
50,000 IU Vitamin D3 - Prescription Strength

Natural Remedies

Safely Burn Away Body Fat Safely Burn Away Body Fat
Fight Inflammation and Promote Cognitive Health with High-OPC Grape Seed Fight Inflammation and Promote Cognitive Health with High-OPC Grape Seed
Everything You Always Wanted to Know About Sleep But Were Too Tired to Ask Everything You Always Wanted to Know About Sleep But Were Too Tired to Ask
Help for Soreness and Swelling: What Do Silkworms Have to Do With It? Help for Soreness and Swelling: What Do Silkworms Have to Do With It?
Improve Cardiovascular and Metabolic Health with Omega-7 Improve Cardiovascular and Metabolic Health with Omega-7

CONTACT US
ProHealth, Inc.
555 Maple Ave
Carpinteria, CA 93013
(800) 366-6056  |  Email

· Become a Wholesaler
· Vendor Inquiries
· Affiliate Program
SHOP WITH CONFIDENCE
Credit Card Processing
SUBSCRIBE AND SAVE 15% NOW*
Be the first to know about new products, special discounts and the latest health news. *New subscribers only

CONNECT WITH US ProHealth on Facebook  ProHealth on Twitter  ProHealth on Pinterest  ProHealth on Google Plus

© 2016 ProHealth, Inc. All rights reserved. Pain Tracker App  |  Store  |  Customer Service  |  Guarantee  |  Privacy  |  Contact Us  |  Library  |  RSS  |  Site Map